Environmentally-Triggered Reactive Airways and Asthma " Macy is a 19-year-old student at university has been feeling very short of breath after practice"

Case study ( 1055 views as of September 21, 2017 )

Macy is a 19-year-old sociology student at university, who is active in intramural sports. Lately, she has been feeling very short of breath after practice, and a few times she has had to "sit out", which is not normal for her. Her chest feels tights, and at times she feels a wheezing/whistling noise in her chest when breathing out. Her airways feel very irritated during sports and after practice, and she has a dry cough that just won't quit. After the last practice, one of Macy's teammates offered her a few puffs off of her inhaler, and she felt quite a bit better. Was she getting asthma? Does she have an allergy? Is this an infection?

Macy may benefit from seeing a primary care provider, in order to diagnose the cause of her shortness of breath. Whether infectious, allergic or intrinsic, she may benefit from a consultation with a respiratory illness specialist. Prescriptions may include short-acting (rescue) and longer-acting (maintenance) medications, including inhalers and/or pills. Correct use of inhalers requires proper technique, and Macy could speak with a pharmacist to understand the importance or proper technique for the inhalers, and of compliance with her medication plan. Athletic and personal trainers may be of assistance in helping her adapt to her new diagnosis and still remain on track for her fitness goals.

Author:
7

Conversation based on: Environmentally-Triggered Reactive Airways and Asthma " Macy is a 19-year-old student at university has been feeling very short of breath after practice"

Environmentally-Triggered Reactive Airways and Asthma " Macy is a 19-year-old student at university has been feeling very short of breath after practice"

  • I am just wondering if someone can develop asthma later in life? I've heard that if you develop allergies later in life you also can be prone to getting asthma. I recently discovered I am allergic to a few environmental factors like grass pollens and dust mites. I sometimes do feel like my airways are a little 'twitchy' and feel I need to cough. How can I know if this is asthma starting?
    Flag as inappropriate
    • I agree with @MichelleKaarto. My daughter has quite bad seasonal allergies. She does not have asthma persay but she does suffer from an asthma like condition as a result of her allergies. Speaking to your doctor is a good idea
      Flag as inappropriate
    • I think the only way to know @Chantal is to bring your concerns to your family doctor. If there is enough concern that this may be asthma-related symptoms, I would think a proper lung function test would be ordered to see if you have this diagnosis.
      Flag as inappropriate
  • There are various vitamins and minerals that provide protective immune effects, and it's my understanding that Vitamin C in combination with other antioxidants (such as Vitamins A and E) may help relieve bronchoconstriction seen with asthma. I'm unclear if dietary quantities would be sufficient - does anyone have any further info?
    Flag as inappropriate
  • A very interesting case with Macy. As a healthcare practitioner, I would have to say that she should not be using or trying another individuals inhaler. In this instance the risks are low with a one time use, however, if Macy say used someone else's inhaler prior to seeing her doctor or getting spirometry (respiratory assessment tests), then that single dose could have an impact and delay accurate findings. Generally speaking, an appropriate diagnosis should be made before treatment is initiatied so using someone else's medication should not be used. In other circumstances, using someone else's medications could cause significant negative impact. There could be negative reactions, interactions with exisiting medications, masking of symptoms, allergic reactions, side effects, and inducing an unexpected reaction due to an underlying condition not compatible with the drug being taken. Macy should diarize or keep notes on what situations and circumstances cause her to have symptoms and capture her symptoms on paper as well. This will simplify things for the physician when it comes time to diagnose the issue. Often time, especially with young adults, they do not remember the specific circumstances around the time they have symptoms and only provide a general recount of what happened. For example, in Macy's case, it could make a big difference if it was pollen season, or she was playing in a grass field, or the other players came in off the field with sports equipment etc. that may be causing Macy to react due to allergies. Chances are with Macy using someone else's inhaler and if she hasn't used one before, she is unlikely to have used it properly. Anyone who initiates using an inhaler should be offered to consider the various options and the pros/cons and ease of use of each one to determine which inhaler may be right. Some require excellent coordination and others require a stronger inspiratory force and some have a puff that may cause a tickle in the throat for some people. There are many types of inhalers available which do a similar job of opening the airways and reducing inflammation in the airways. The choice of drug is one consideration, but equally important is whether the patient can properly administer the drug with the inhaler and their comfort and ability in using it and carrying it. The drug cannot work if it is not administered correctly or the patient refuses to carry it around with them to have available when needed. Alan Low
    Flag as inappropriate
  • A proper work-up by Macy's family doctor and perhaps a respiratory specialist could help determine whether she does have asthma and require inhalers to control it. Are there risks to using a rescue inhaler if it hasn't been prescribed to her and she doesn't need it?
    Flag as inappropriate
    • I think it's never a good idea to use someone else's medication. Macy should definitely see her doctor to discuss her symptoms and determine the best course of treatment for her. As an aside I know that there have been many stories about celebrities using inhalers as a sort of upper and to help with weight loss.
      Flag as inappropriate